My last two columns looked at four bone builders and how our body’s pH affects bone health. Continuing this theme, let’s examine the role of vitamin K in calcium metabolism.
To simplify the amazingly complex physiology of bone formation, vitamin D helps us absorb calcium while vitamin K directs it where we want it - into our bones, not our arteries and joints. Taking high doses of calcium has been associated with increased heart attacks, likely because of arterial calcification due to insufficient vitamin K. Vitamin K activates a bone-forming protein hormone called osteocalcin, allowing it to bind calcium into the bone matrix. At the same time, vitamin K assists vitamin D in promoting the production of Matrix GLA Protein which prevents calcium from attaching to artery walls. Studies have confirmed that increased vitamin K is associated with a lower risk of coronary heart disease.
Vitamin K1 (phylloquinone) goes to the liver where it is used in the blood clotting system. A diet high in raw vegetables should provide all the K1 you need. Vitamin K2 (menaquinone) is the form that helps builds strong bones and protects your arteries. K2 is produced by good bacteria in your colon; however, little is absorbed before being expelled from the body. The liver will convert some K1 to K2. Supplementing K2 will ensure that your bones will benefit from the calcium you ingest. The RDA of 120mcg for men and 90mcg for women is sufficient for blood clotting purposes, but for bone and heart health Dr. Mercola recommends 150 - 300mcg. There is no known toxicity with high levels of K1 and K2. The synthetic form, Vitamin K3, is toxic and should be avoided. Note: if you are taking a blood thinner like warfarin, you should consult your doctor before taking vitamin K.
For more information on Vitamin K see my column #76 from August 17, 2010 and Dr Mercola’s article of March 26, 2011 “The Missing Nutrient…” at http://articles.mercola.com/sites/articles/archive/2011/03/26/the-delicate-dance-between-vitamins-d-and-k.aspx
This article is intended for educational purposes only; for medical advice consult your licensed health practitioner.